South Carolina, 2015Damaging Wind in South Carolina, May 11, 2015
May 11, 2015 · NWS CHS · 1 event in 1 county or zone
Isolated to scattered thunderstorms developed in the early afternoon hours along the sea breeze. A few of the storms became strong enough to produce strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed in the early afternoon hours along the sea breeze. A few of the storms became strong enough to produce strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 12:41 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 11, 12:41 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
141 PM EDT MON MAY 11 2015
.SYNOPSIS...
THE REMNANTS OF ANA WILL LIFT NORTHEAST ACROSS EASTERN NORTH CAROLINA
AND ALONG THE MID-ATLANTIC COAST THROUGH TONIGHT. MEANWHILE...A COLD
FRONT WILL APPROACH FROM THE NORTHWEST...MOVING THROUGH THE AREA
TUESDAY NIGHT. THE FRONT WILL LIKELY STALL OR DISSIPATE JUST SOUTH
OF THE AREA MIDWEEK WHILE HIGH PRESSURE BUILDS FROM THE NORTH AND
THEN BECOMES CENTERED OVER THE WESTERN ATLANTIC THIS WEEKEND AND EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WEAK MID-LEVEL RIDGE CURRENTLY EXTENDS ACROSS CENTRAL AND
EASTERN GA INTO WESTERN SC. A WEAK SHORT WAVE OVER THE SC UPDATE
AS SEEN ON WATER VAPOR IMAGERY WILL DRIFT ESE TODAY...PROVIDING A
FOCUS FOR AFTERNOON CONVECTION ACROSS THE SC MIDLANDS AND PEE DEE
REGION. THE AFOREMENTIONED RIDGE AXIS WILL MAINTAIN A FAIRLY
STRONG CAP ACROSS OUR SOUTHEAST GA COUNTIES...THUS CUMULUS
DEVELOPMENT WILL BE SLOW TO OCCUR. SLIGHTLY DEEPER MOISTURE IN
SOUTHERN SC AND BETTER MID-LEVEL LAPSE RATES AS THE VORT MAX DROPS
INTO THE AREA SHOULD ACCOMMODATE ISOLATED TO SCATTERED TSTMS
DURING THE AFTERNOON. ALTHOUGH THE AFTERNOON SEA BREEZE COULD BE
ENOUGH FORCING TO SQUEEZE OUT AN ISOLATED SHOWER OR STORM ALONG
THE GA COAST...IT WILL PUSH FARTHER INTO SOUTHERN SC AND INTERACT
WITH UPSTREAM CONVECTION. THUS...INITIAL PULSE MODE CONVECTION
COULD TRANSITION TO MULTI-CELLUAR LATE THIS AFTERNOON AS THE SEA
BREEZE INTERACTS WITH EXISTING ACTIVITY. THE HIGH RES GUIDANCE
CONTINUES TO INDICATE THE BEST COVERAGE OF CONVECTION ACROSS OUR
INLAND SC ZONES WHICH IS WHERE WE ARE SHOWING THE HIGHEST POPS. WE
ONLY MADE SOME MINOR TWEAKS TO THE ONGOING FORECAST FOR TODAY.
VERY WARM THICKNESSES WILL SUPPORT HIGHS REACHING THE LOWER 90S IN
MANY AREAS. SEVERE WX POTENTIAL IS LOW THOUGH AN ISOLATED
STRONG/SEVERE STORM IS POSSIBLE.
TONIGHT...MAINLY QUIET WEATHER AFTER EARLY EVENING CONVECTION
DISSIPATES. WARM CONDITIONS ONCE AGAIN WITH LOW IN THE UPPER 60S
TO NEAR 70 MANY AREAS.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
TUESDAY...A WARM DAY IS EXPECTED AHEAD OF A COLD THAT ENTERS THE
AREA FROM THE NORTHWEST TUESDAY NIGHT INTO EARLY WEDNESDAY. A LACK
OF SIGNIFICANT FORCING SHOULD LIMIT CONVECTIVE COVERAGE DURING THE
DAY ON TUESDAY...BUT THE FORECAST WILL STILL SHOW ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE AREA GIVEN STRONG SFC HEATING
ALONG/AHEAD OF AN INLAND MOVING SEABREEZE. TEMPS SHOULD BE THE
WARMEST OF THE WEEK...WITH HIGHS IN THE LOWER 90S AWAY FROM THE
COAST. SHOWERS AND/OR THUNDERSTORMS COULD THEN BECOME SCATTERED IN
COVERAGE TUESDAY NIGHT AS THE COLD FRONT MOVES THROUGH...BUT THE
STRENGTH/INTENSITY OF ACTIVITY WILL LIKELY BE LIMITED DUE TO THE
LOSS OF DAYTIME HEATING. TUESDAY NIGHT LOWS SHOULD RANGE IN THE
MID/UPPER 60S.
WEDNESDAY...THE COLD FRONT WILL SHIFT SOUTH OF THE AREA BEFORE
STALLING/WEAKENING THROUGHOUT THE DAY. HIGH PRESSURE WILL THEN BUILD
BEHIND THE FRONT FROM THE NORTH...RESULTING IN SLIGHTLY COOLER TEMPS
OVER THE REGION. IN GENERAL...HIGH TEMPS SHOULD PEAK IN THE LOWER
80S IN NORTHERN AREAS TO MID/UPPER 80S IN SOUTHEAST GEORGIA. A
SLIGHT CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST...BUT EXPECT
THE GREATEST COVERAGE TO OCCUR OVER LOCATIONS SOUTH OF INTERSTATE 16
IN SOUTHEAST GEORGIA. A THUNDERSTORM OR TWO CAN NOT BE RULED
OUT...MAINLY IN SOUTHERN MOST AREAS ALONG THE ALTAMAHA RIVER.
THURSDAY...SFC HIGH PRESSURE TO OUR NORTH WILL SLIDE TOWARD THE
EASTERN SEABOARD BEFORE SHIFTING OFF THE MID ATLANTIC COAST LATE.
DESPITE STRONG RIDGING ALOFT...TEMPS WILL REMAIN A FEW DEGREES
COOLER THAN THE PREVIOUS DAY AS AN ONSHORE DEVELOPS ALONG THE
SOUTHWESTERN EDGE OF THE HIGH CENTERED TO THE NORTHEAST. MOST AREAS
WILL REMAIN DRY...BUT A FEW SHOWERS AND PERHAPS A THUNDERSTORM COULD
DEVELOP MAINLY OVER AREAS SOUTH OF INTERSTATE 16 IN SOUTHEAST
GEORGIA. AFTERNOON HIGHS SHOULD RANGE IN THE UPPER 70S NEAR THE
COAST TO MID 80S WELL INLAND.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SFC HIGH PRESSURE WILL BECOME CENTERED OVER THE WESTERN ATLANTIC BY
THE WEEKEND...RESULTING IN SLIGHTLY COOLER TEMPERATURES INTO LATE
WEEK AS ONSHORE FLOW PERSISTS ALONG THE SOUTHWESTERN EDGE OF THE
RIDGE AXIS. OVERALL HIGH TEMPS SHOULD RANGE IN THE UPPER 70S TO
LOWER 80S ON FRIDAY. BY SATURDAY...THE SFC FLOW WILL BECOME MORE
SOUTH/SOUTHEAST AS THE SFC HIGH BECOMES CENTERED OVER THE ATLANTIC.
THE PATTERN WILL FAVOR CHANCES OF SHOWERS/THUNDERSTORMS AND SLIGHTLY
WARMER TEMPS LATE WEEKEND INTO EARLY NEXT WEEK AS MOISTURE DEEPENS
OVER THE SOUTHEAST AND A SERIES OF MID LVL SHORTWAVES SHIFT OVER THE
AREA. IN GENERAL...HIGH TEMPS SHOULD RANGE IN THE LOW TO MID 80S
LATE WEEKEND AND EARLY NEXT WEEK...WARMEST INLAND.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
AFTERNOON THUNDERSTORMS HAVE BEGUN TO POP UP...MAINLY AROUND KCHS.
THIS ACTIVITY WILL CONTINUE UNTIL MID-AFTERNOON BEFORE LIFTING
NORTH WITH THE SEA BREEZE LATE. OVERNIGHT WE SHOULD SEE CLEARING
SKIES WITH MODEST SOUTH TO SOUTHWEST WINDS. ANY CONVECTION ON
TUESDAY WILL LIKELY BE AFTER 18Z WHEN A FRONT DROPS TOWARD THE
AREA.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE SCATTERED DIURNAL CONVECTION THROUGH LATE WEEK.
&&
.MARINE...
A SW TO S SYNOPTIC FLOW NOW IN PLACE OVER THE WATERS THROUGH
TONIGHT. WINDS WILL MAINLY BE 15 KT OR LESS WITH SEAS 2 TO 4 FT.
TUESDAY THROUGH FRIDAY...A WEAK COLD FRONT WILL THEN APPROACH THE
AREA TUESDAY NIGHT INTO EARLY WEDNESDAY...BEFORE STALLING AND/OR
DISSIPATING SOUTH OF THE WATERS BY THURSDAY. HIGH PRESSURE WILL
BUILD FROM THE NORTH ON THURSDAY BEFORE BECOMING CENTERED OVER THE
WESTERN ATLANTIC LATE WEEK. SOUTHERLY FLOW COULD PEAK TO 15-20 KTS
IN OUTER GEORGIA WATERS AHEAD OF THE FRONT ON TUESDAY...BUT WILL
THEN BECOME MUCH WEAKER LATE WEEK AS HIGH PRESSURE BECOMES
CENTERED JUST NORTH OF THE WATERS. SEAS WILL RANGE BETWEEN 2-4 FT
THROUGH MIDWEEK...BUT WILL GRADUALLY BUILD UP TO 3-5 FT AS
NORTHEAST/EAST FLOW OCCURS OVER COASTAL WATERS LATE WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...JRL
MARINE...DPB
Hazardous weather outlook, May 11, 3:27 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 AM EDT MON MAY 11 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
427 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 11, 1:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT MON MAY 11 2015
SCZ045-050-111845-
CHARLESTON SC-INLAND BERKELEY SC-
215 PM EDT MON MAY 11 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES UNTIL 245 PM EDT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...OR 11 MILES NORTHWEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND HAMPTON PLANTATION STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3306 7967 3323 7984 3334 7976 3332 7974
3332 7971 3330 7967 3327 7956 3326 7956
3325 7953 3324 7949 3325 7948 3324 7948
3324 7947 3323 7947 3324 7946 3322 7946
3321 7943 3318 7940
TIME...MOT...LOC 1815Z 242DEG 21KT 3318 7963Thunderstorm Wind, Colleton
- When
- May 11, 1:50 PM EST to 1:51 PM EST
- Where
- Colleton County, 4.19 mi S of Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.870, -80.490
Colleton County dispatch reports a tree down across Round O Road near the intersection with Jacksonboro Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582221.